Effects of Warfarin

I have been taking Warfarin for one month today and quickly reached the 2.5 level but does any one else suffered from tummy ache. I get awful griping pains in my abdomen, day and night, I describe it as like when I was a child and eaten too many green apples. I have mentioned it to the INR nurse who is far from interested and says tell your GP.

Would be grateful for your comments, Oh fellow A Fibbers.

13 Replies

  • I have never had that problem but I have heard one or two others complain. You could try one of the digestive remedies such as lanzopropol but agree that you should speak to your doctor.


  • Hi Sue - Warfarin used to make my stomach sore too. I got round this by taking it in the morning mid breakfast. My GP said it was o.k. to do that.

  • I will ask about taking it in the morning as I find it difficult to remember in the evening and don't always eat at the same time.

  • I was told only to take it at night ?

  • I was unable to tolerate Warfarin as it gave me stomach pains and severe diaorrhea. However, it was the Warfarin nurse who changed me to Pradaxa, with the permission of my GP. Anne

  • Hi Soupersue!

    It gives me the opposite to dustycat, I get constipated... particularly - I discover - if I take pain meds, I think explosives may be in order! Constipation makes the abdomen uncomfortable, I don't know if that might be to blame? Or a coincidental virus perhaps, I've had that griping feeling before I was on warfarin and it was some sort of gastric flu... If it carries on it's definitely worth mentioning to your GP though, sounds a bit painful.


  • I do have stomach and abdominal pains since my ablation. I never realized that it could be connected to warfarin. I was on dibigatran which gave no problems at all. However when I spoke to my gp she told me that the long term effects of the drug were not known.

    I do tend to think that as long as my heart is functioning ok I can put up with the stomach aches. Although I will eventually mention it to the appropriate people in time.

  • The Cleveland Clinic lists stomach pains as a side affect of coumadin and not to be an alarmist but notes you should call your doctor



  • Thanks, have checked out the website and have a phone appt. with my GP on Monday, will mention it then.

  • I have been on Warfarin for a while now but unfortunately I already had Diverticular disease which gives me stomach pain anyway but you have now made me think that some of my pain at the moment could be to do with the Warfarin and i will ask my GP and thats the best thing for you to do. If your GP isn't very helpful ask around and see if another GP could be recommended by your friends or family and switch over . Its your right.Hope you settle down on the warfarin soon.

  • I also suffer from Diverticulitis but it isn't the same pain, spoke to my GP, whom I like and trust, and he says what I am describing is IBS, suggested peppermint oil capsules, the pain has subsided already!! He did say that it was very unusual for this to be a Warfarin side effect. We will see how it goes long term.

  • Hope it settles for you Sue as nothing worse is there than pain in your stomach.I have actually started with pains further up in my diaphragm area were you usually get an ulcer pain . Is this the same region as yours. Like a Hunger type pain. I had an endoscopy a few weeks ago and they said i had polyps in my stomach and took biopsy and I now take Rinetadine as well as lansaprozole . Still get the pain now and again though.I am going to ask my doctor if he thinks this could have been caused by the warfarin.

  • I read IBS symptoms and have to say I had them all, check them out and see if they fit your pain, mine is still there but not as bad, it is possible I have overdosed on Almonds, our local store is selling them loose and I love them.

You may also like...